Texas, 2011

Wildfire in Texas, June 24 to 25, 2011

June 24 to 25, 2011 · NWS LUB · 1 event in 1 county or zone

S. Highway 84, 13 miles northwest of Post.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A wildfire began during the afternoon of the 24th along U.S. Highway 84, 13 miles northwest of Post. The wildfire threatened 11 homes, destroyed 1000 railroad ties and burned 7000 acres. The wildfire became contained early in the morning on the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 24, 11:17 AM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Jun 24, 11:17 AM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1217 PM CDT FRI JUN 24 2011

.AVIATION...
VFR CONDITIONS ARE EXPECTED AT BOTH TERMINALS THROUGH THE PERIOD.
GUSTY SSW WINDS WILL BEGIN TO SLACK OFF LATE THIS EVENING...BEFORE
INCREASING AGAIN LATE IN THE PERIOD AFTER SUNRISE.

&&

PREV DISCUSSION... /ISSUED 404 AM CDT FRI JUN 24 2011/

SHORT TERM...
THE PROBABILITY OF PRECIPITATION WILL REMAIN AT THE SCORE OF LOVE
AGAIN. THERE IS NOT MUCH HAPPENING EXCEPT FOR HOT...DRY AND BREEZY
CONDITIONS. AN UPPER LEVEL RIDGE CENTERED TO THE SOUTHWEST OF THE
AREA WILL CONTINUE TO BUILD OVER THE AREA WITH INCREASING HEIGHTS.
WINDS WILL QUICKLY BECOME BREEZY THIS MORNING AS LOW LEVEL JET WINDS
MIX DOWN. THE 850MB WINDS WILL BE THE STRONGEST WINDS IN THE
ATMOSPHERIC COLUMN THIS AFTERNOON. MIXING WILL EXTEND TO AROUND
500MB BY THE AFTERNOON. LEE SIDE TROUGHING WILL DEVELOP BY THE
AFTERNOON WITH SURFACE CYCLOGENESIS ACROSS THE PANHANDLES.
TEMPERATURES WILL ALSO BE A FEW NOTCHES HIGHER TODAY WITH THE ENTIRE
AREA SOLIDLY IN THE TRIPLE DIGITS. JDV

LONG TERM...
UPPER LEVEL HIGH PRESSURE RIDGE WILL CONTINUE TO EXPAND ACROSS THE
DROUGHT-PLAGUED SOUTHERN PLAINS OVER THE WEEKEND...RESULTING IN VERY
HOT TEMPERATURES AROUND 110 OVER THE ROLLING PLAINS AND NOT MUCH
BELOW THAT ON THE CAPROCK. HEAT INDICES MAY APPROACH CRITICAL LEVELS
OVER THE ROLLING PLAINS AND MAY REQUIRE AN ADVISORY AT SOME POINT
IN THE NEXT COUPLE OF DAYS. AN UPPER LEVEL TROUGH SHOULD PASS
NORTH OF THE AREA EARLY IN THE WEEK. WINDS WILL INCREASE SUNDAY IN
PARTICULAR WHILE A WEAK FRONT SHOULD DRAG INTO THE PANHANDLE BY
EARLY TUESDAY. THIS MAY PULL MODEST MID LEVEL MOISTURE THROUGH THE
RIDGE LATE MONDAY AND EARLY TUESDAY BUT CURRENT EXPECTATIONS ARE
THAT AREA WILL REMAIN TOO CAPPED FOR ANY MENTION OF THUNDER AT
THIS POINT...WHICH ALMOST CERTAINLY WOULD BE LIMITED TO THE FAR
NORTHWESTERN ZONES ANYWAY. BEYOND THAT...THE UPPER HEIGHTS APPEAR
WILL BUILD FURTHER INTO THE MIDDLE OF NEXT WEEK AS ANOTHER STRONG
PACIFIC STORM MOVES ONTO THE WEST COAST FORCING AMPLIFICATION OVER
THE SOUTHERN PLAINS. HOW HOT NEXT WEEK IS A LARGE PROBLEM...WITH
OBJECTIVE SOLUTIONS FAVORING A BEND BACK TOWARDS CLIMATOLOGICAL
NORMS. THIS...HOWEVER...BUCKS THE EXPECTED TRENDS FROM A MID 590S
DECA-METER RIDGE AT THE 500 MB LEVEL. THE ONLY SIGNIFICANT COOLING
FACTOR AT THIS POINT MIGHT BE SLIGHTLY LESS DOWNSLOPE LOW LEVEL
WIND COMPONENT WITH A BIT MORE ELEVATED DEW-POINTS. EVEN SO...WE
ARE DOUBTFUL OF SEEING ANY MEANINGFUL MOISTURE IMPROVEMENT THROUGH
THIS RIDGE SO HAVE TRENDED TEMPERATURES HOTTER MID TO LATE NEXT
WEEK. RMCQUEEN

FIRE WEATHER...
RED FLAG CONDITIONS ARE EXPECTED TODAY WITH CONDITIONS SIMILAR TO
THURSDAY. EXTREMELY WARM TEMPERATURES COMBINED WITH DRY SURFACE AIR
WILL CAUSE RELATIVE HUMIDITIES TO DROP INTO THE SINGLE DIGITS ON THE
CAPROCK WITH VALUES BETWEEN 10 AND 15 PERCENT OFF THE CAPROCK. WINDS
WILL BECOME BREEZY OUT OF THE SOUTH TO SOUTHWEST BY THE AFTERNOON
WITH A STRENGTHENING SURFACE PRESSURE TROUGH ACROSS THE AREA. RED
FLAG CONDITIONS WILL SUBSIDE THIS EVENING WITH DECREASING WINDS.

SURFACE PRESSURE GRADIENT SHOULD KEEP AT LEAST ELEVATED FIRE WEATHER
CONDITIONS SATURDAY. SUNDAY POTENTIALLY LOOMS AS A CRITICAL FIRE
WEATHER DAY WITH SURFACE PRESSURE FALLS EXPECTED TO RESULT IN SLIGHTLY
STRONGER AND MORE WIDESPREAD WINDY CONDITIONS. RMCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        64 106  69 105  68 /   0   0   0   0   0
TULIA         70 107  74 109  73 /   0   0   0   0   0
PLAINVIEW     72 107  71 105  73 /   0   0   0   0   0
LEVELLAND     70 108  71 107  73 /   0   0   0   0   0
LUBBOCK       73 108  74 107  75 /   0   0   0   0   0
DENVER CITY   69 108  71 105  72 /   0   0   0   0   0
BROWNFIELD    70 107  71 104  73 /   0   0   0   0   0
CHILDRESS     78 110  79 112  77 /   0   0   0   0   0
SPUR          76 107  77 107  76 /   0   0   0   0   0
ASPERMONT     78 108  78 110  77 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ024>026-030>032-036>038.

&&

22
Hazardous weather outlook, Jun 24, 2:07 PM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
307 PM CDT FRI JUN 24 2011

TXZ021>044-252015-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
307 PM CDT FRI JUN 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FIRE WEATHER

CRITICAL FIRE WEATHER WILL PERSIST OVER THE EXTREME SOUTHEASTERN
PANHANDLE...NORTHERN AND CENTRAL ROLLING PLAINS THROUGH THE EARLY
EVENING HOURS. A RED FLAG WARNING REMAINS IN EFFECT.

NON PRECIPITATION

OVERNIGHT LOW TEMPERATURES TONIGHT WILL STRUGGLE TO FALL BELOW 75
DEGREES AT MANY LOCATIONS EAST OF THE CAPROCK. THIS WILL BRING
THE ONSET OF VERY HOT TEMPERATURES THAT WILL PERSIST THROUGH
THE WEEKEND WITH DAYTIME HEAT INDEX VALUES AT OR ABOVE 105
DEGREES AND OVERNIGHT LOW TEMPERATURES AT OR ABOVE 75 DEGREES.
A HEAT ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY HOT TEMPERATURES...INCLUDING DAYTIME HEAT INDEX VALUES OF 105
DEGREES OR MORE AND OVERNIGHT LOW TEMPERATURES AT OR ABOVE 75 DEGREES
ARE EXPECTED TO PERSIST THROUGH THE WEEKEND EAST OF THE CAPROCK. A
HEAT ADVISORY IS IN EFFECT.

IN ADDITION...PERIODS OF ELEVATED TO BRIEFLY CRITICAL FIRE WEATHER
ARE EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Garza

When
June 24, 2:15 PM CST to June 25, 4:00 AM CST
Where
Garza forecast zone
Reported by
Park/Forest Service
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319012.